Alert archive / Montana / Special Weather Statements in 2024

Special Weather Statement, NWS Great Falls, MT

August 4, 2024Beaverhead County, Madison County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 4, 2024, 2:21 PM MDT for Beaverhead County, Madison County, Montana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2024, 2:21 PM MDT (20:21 UTC)
Expired
Aug 4, 2024, 3:15 PM MDT
In force
54 min
Issued by
NWS Great Falls, MT
Hail
0.00 in
Wind
50

Counties Beaverhead County, MT, Madison County, MT

The radar

The Pocatello radar (KSFX), 181 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.4 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2024-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2024-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2047 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-152 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WWUS85 KTFX 042021
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
221 PM MDT Sun Aug 4 2024
 
MTZ324-325-327>330-042115-
Madison River Valley MT-
Ruby Mountains and Southern Beaverhead Mountains MT-
Missouri Headwaters MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Northwest Beaverhead County MT-
Beaverhead and Western Madison below 6000ft MT-
221 PM MDT Sun Aug 4 2024

...THUNDERSTORMS WITH GUSTY WINDS WILL IMPACT MADISON AND SOUTHERN 
BEAVERHEAD COUNTIES THROUGH 315 PM MDT...

At 217 PM MDT, Doppler radar was tracking strong thunderstorms 
continuing to develop over Southern Beaverhead and Madison 
Counties. Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Dillon, Sheridan, Virginia City, Ennis, Lima, Alder, Monida, Norris,
Dell, Grant, Bannack Pass, Mcallister, Lakeview, Bannack, Laurin,
Cameron, Snowline, Beaverhead Rock State Park, Jeffers, and Clark
Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4445 11300 4477 11313 4482 11324 4479 11335
      4487 11346 4507 11348 4557 11180 4562 11139
      4475 11138 4470 11149 4459 11153 4454 11148
      4456 11171 4451 11182 4456 11187 4452 11210
      4457 11229 4445 11239 4450 11274 4436 11285
TIME...MOT...LOC 2017Z 239DEG 26KT 4486 11353 4458 11266 4442 11281 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

RCG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 12:05 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 4, 12:05 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1205 PM MDT Sun Aug 4 2024

.SYNOPSIS...

Scattered to widespread showers with embedded thunderstorms this
afternoon. Stronger storms will be capable of producing gusty
winds and brief heavy downpours. Temperatures cool down to below
averages this week, especially Wednesday and Thursday. Daily
chances for precipitation through the forecast period.

&&

.UPDATE...

No changes made with this morning's update. Showers will continue
to move through the area today, some with gusty winds after 3PM.
Ludwig

&&

.AVIATION...
04/18Z TAF Period

Mainly VFR conditions are expected across North Central and
Southwestern Montana today, though some isolated MVFR to IFR
conditions will also be possible due to some TSRA and low cigs at
KHVR and KLWT. Expect widespread light rain to continue across the
plains through the afternoon and evening, with Southwestern Montana
seeing some TSRA mixing in at times. The rainfall may help to
produce some overnight low stratus or fog in a few locations,
especially around KLWT and KHVR. Ludwig

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 535 AM MDT Sun Aug 4 2024/

A cold front in northern MT will continue to push south
throughout the morning. This will keep showers and an isolated
thunderstorm along the Hi-Line and Northern Rocky Mountain Front
region this morning. This cold front will also bring relief to the
heat from the last few days. High temperatures this afternoon
drop into the 80s. A small upper level shortwave will re-
introduce scattered to widespread showers with embedded thunderstorms
starting in the early afternoon. Best chances for thunderstorms
look to set up south of the MT-200 Highway corridor. PWATS look to
be around 0.75"-1.25" today, which will provide wetter
showers/storms. Shear values ranging from 30-40kts will support an
environment for a few stronger storms, mainly in Southwest and
Central MT. Inverted V's in vertical profile soundings suggest
stronger winds gusts can mix down to the surface. Higher moisture
content in the atmosphere will also cause brief, heavy downpours
with any stronger storm. In terms of trends in issuing flood
highlights for the Horse Gulch Fire burn scar, precipitation
amounts that will cause a concern still look to be less than 20%.
Therefore, no flood highlights have been issued.

By Monday, slight upper level ridging moves back into the area.
There is still a decent amount of moisture leftover from the
previous day's precipitation (~0.75" PWATS). Another upper level
shortwave rounds out the small ridge to develop a slight chance
for isolated to scattered showers and storms during the late
afternoon and evening. This ridge doesn't hang around for long, as
it breaks down Tuesday from an upper level disturbance. This will
bring another round of scattered showers and thunderstorms during
the afternoon hours. Like Sunday's storms, there is better shear
in place for the potential for some stronger storms. Stronger wind
gusts and possibly small hail are capable with stronger storms.

Wednesday will have a cold front moving to the southwest from
Canada. This will bring better chances for scattered
precipitation during the afternoon. This front will also cool
temperatures down even more to well below normal. Model guidance
shows low end chances for precipitation through the end of the
week, with temperatures remaining below averages. Though, ensemble
guidance suggest a slight warming in temperatures during the
weekend. -Wilson

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  81  57  88  59 /  60  60  10  30
CTB  76  52  86  53 /  70  60  10  40
HLN  86  57  93  61 /  70  40  10  30
BZN  88  52  92  55 /  70  50   0  30
WYS  80  44  84  47 /  70  30  10  30
DLN  84  52  87  54 /  70  10  10  20
HVR  85  59  84  57 /  30  80  10  30
LWT  84  52  84  56 /  40  70  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 4, 1:58 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Great Falls MT
158 PM MDT Sun Aug 4 2024

MTZ327>330-042030-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Northwest Beaverhead County MT-
Beaverhead and Western Madison below 6000ft MT-
158 PM MDT Sun Aug 4 2024

...THUNDERSTORMS WITH GUSTY WINDS WILL IMPACT SOUTHWESTERN
BEAVERHEAD COUNTY THROUGH 230 PM MDT...

At 155 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms developing over and near Beaverhead County. Movement
was northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dillon, Lima, Monida, Dell, Grant, Beaverhead Rock State Park,
Bannack Pass, Bannack, Clark Canyon, Bannack State Park, and
Snowline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4445 11300 4477 11313 4482 11324 4479 11335
      4487 11346 4494 11349 4496 11344 4503 11344
      4507 11349 4530 11269 4525 11256 4508 11247
      4456 11194 4452 11211 4457 11229 4453 11236
      4445 11239 4450 11274 4444 11283 4436 11285
TIME...MOT...LOC 1955Z 239DEG 26KT 4467 11343 4450 11286 4434 11301

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RCG
Special weather statement, Aug 4, 2:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
221 PM MDT Sun Aug 4 2024

MTZ324-325-327>330-042115-
Madison River Valley MT-
Ruby Mountains and Southern Beaverhead Mountains MT-
Missouri Headwaters MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Northwest Beaverhead County MT-
Beaverhead and Western Madison below 6000ft MT-
221 PM MDT Sun Aug 4 2024

...THUNDERSTORMS WITH GUSTY WINDS WILL IMPACT MADISON AND SOUTHERN
BEAVERHEAD COUNTIES THROUGH 315 PM MDT...

At 217 PM MDT, Doppler radar was tracking strong thunderstorms
continuing to develop over Southern Beaverhead and Madison
Counties. Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dillon, Sheridan, Virginia City, Ennis, Lima, Alder, Monida, Norris,
Dell, Grant, Bannack Pass, Mcallister, Lakeview, Bannack, Laurin,
Cameron, Snowline, Beaverhead Rock State Park, Jeffers, and Clark
Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4445 11300 4477 11313 4482 11324 4479 11335
      4487 11346 4507 11348 4557 11180 4562 11139
      4475 11138 4470 11149 4459 11153 4454 11148
      4456 11171 4451 11182 4456 11187 4452 11210
      4457 11229 4445 11239 4450 11274 4436 11285
TIME...MOT...LOC 2017Z 239DEG 26KT 4486 11353 4458 11266 4442 11281

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:06 PM MDTSpecial Weather StatementTFXBlaine, Chouteau, Teton39 min
Aug 3, 10:51 PM MDTSpecial Weather StatementTFXBlaine, Cascade, Chouteau, Fergus39 min
Aug 4, 1:58 PM MDTSpecial Weather StatementTFXBeaverhead32 min
Aug 4, 4:49 PM MDTSpecial Weather StatementTFX26 min

Nearby

Special Weather Statements in Montana, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.